Volume 23, Number 1—January 2017
CME ACTIVITY - Research
Analysis of Anthrax Immune Globulin Intravenous with Antimicrobial Treatment in Injection Drug Users, Scotland, 2009–2010
|1. Systemic illness in a heroin user with >1 of the following: a. Severe cellulitis, especially accompanied by substantial soft tissue edema b. Sudden onset of sepsis with no other obvious source c. Meningitis, which might also be characterized by subarachnoid hemorrhage d. Respiratory symptoms (suspect inhalational anthrax) e. Gastrointestinal symptoms (suspect gastrointestinal anthrax);|
|2. Features clinically compatible with cutaneous, inhalation, or gastrointestinal illness with systemic effects (including malaise, myalgias, or fever).
|In addition to 1 or 2:|
|Laboratory confirmation by isolation or visualization of a gram-positive bacillus consistent with Bacillus anthracis from blood, tissue, or a normally sterile site or other laboratory-confirmed evidence of anthrax infection after discussion with a local microbiologist or the Special Pathogens Reference Laboratory, Health Protection Agency, Porton Down, UK;|
|An epidemiologic link to a documented anthrax exposure (such as being a heroin injecting drug user).|
1These authors contributed equally to this article.
Page created: December 14, 2016
Page updated: December 14, 2016
Page reviewed: December 14, 2016
The conclusions, findings, and opinions expressed by authors contributing to this journal do not necessarily reflect the official position of the U.S. Department of Health and Human Services, the Public Health Service, the Centers for Disease Control and Prevention, or the authors' affiliated institutions. Use of trade names is for identification only and does not imply endorsement by any of the groups named above.